Recurrent Ventricular Fibrillation After Hip Revision Surgery With Ropivacaine and Liposomal Bupivacaine Exposure: A Case Report
This case report describes a 55-year-old man with multiple comorbidities who experienced recurrent postoperative ventricular fibrillation following hip revision surgery with local anesthetic exposure, highlighting the diagnostic challenge of distinguishing delayed local anesthetic systemic toxicity from multifactorial causes in critically ill patients.
Original paper licensed under CC BY 4.0 (https://creativecommons.org/licenses/by/4.0/). This is an AI-generated explanation of the paper below. It is not written or endorsed by the authors. For technical accuracy, refer to the original paper. Read full disclaimer
Surgery often involves pain management that goes beyond the operating room. Anesthesiologists use local anesthetics, drugs that numb a specific area of the body, to keep patients comfortable during and after procedures. These medications are generally safe, but they carry a rare risk: if too much enters the bloodstream, they can cause severe toxicity. This condition, known as local anesthetic systemic toxicity, can disrupt the brain and the heart, sometimes leading to dangerous heart rhythms or cardiac arrest. While doctors usually see signs of this toxicity quickly, certain modern formulations of these drugs are designed to release their contents slowly over time. This delayed release means that symptoms might not appear until hours after the surgery is finished, making the diagnosis much harder to pin down, especially when a patient is already fighting other serious complications like infection or organ failure.
In a recent case report from Guangzhou Red Cross Hospital, medical teams documented a complex situation involving a 55-year-old man who underwent a major hip revision surgery. The patient had a history of severe kidney disease, high blood pressure, and an infection in his artificial hip joint. To manage his pain, the surgical team used a combination of numbing agents. They injected a standard local anesthetic called ropivacaine into a nerve block near the hip and directly into the joint space. They also used a newer, long-lasting version of a different anesthetic called liposomal bupivacaine, which was spread into the wound to provide extended pain relief. The surgery lasted over four hours, and the patient was moved to the intensive care unit while still sedated and on a breathing machine.
The trouble began roughly two hours after the long-lasting drug was applied to the wound. The patient's heart suddenly developed a chaotic, life-threatening rhythm called ventricular fibrillation, where the heart quivers instead of pumping blood. His blood pressure dropped to undetectable levels, and he required immediate resuscitation. Over the next three hours, his heart stopped and restarted multiple times, requiring four separate electric shocks to restore a normal rhythm. The medical team fought a difficult battle against a cascade of problems: his blood became dangerously acidic, his lactate levels soared indicating severe stress on his body, and his kidneys failed, requiring a machine to filter his blood continuously. Despite the severity of the event, the patient eventually recovered. He was taken off the breathing machine three days later, his kidney function stabilized without the need for long-term dialysis, and he was discharged from the hospital after a 49-day stay.
The central question for the doctors was what caused the heart to stop. The timing of the event, occurring shortly after the administration of the local anesthetics, raised the possibility that the patient had suffered from delayed toxicity. The drugs used can sometimes build up in the body, particularly in patients with kidney disease who cannot clear them efficiently. However, the situation was far from simple. The patient was already in a fragile state due to his chronic kidney disease, the infection in his hip, and the massive physical stress of the surgery. His blood tests showed that his body was already under extreme strain, with high levels of lactate and acid, before the heart rhythm problem even started. These factors alone are well-known to trigger dangerous heart rhythms in critically ill patients.
Because the patient was sedated and intubated, the doctors could not observe the early warning signs of drug toxicity, such as confusion or tingling, which often appear before heart problems. Furthermore, they did not measure the actual levels of the anesthetic drugs in his blood, and they did not use a specific antidote called lipid emulsion, which is sometimes used to treat severe drug toxicity. Without these pieces of information, it was impossible to prove that the drugs were the sole cause. The medical team concluded that while the local anesthetics might have played a role, the patient's collapse was likely the result of many factors working together. The combination of infection, kidney failure, blood loss, and the stress of surgery likely lowered his body's threshold for heart failure, making him vulnerable to a catastrophic event that could have been triggered by the drugs or by the other severe conditions he was facing.
This case highlights the difficulty of diagnosing rare complications in complex patients. It suggests that when a patient with multiple serious health issues experiences a sudden heart problem after surgery involving long-acting painkillers, doctors must consider the possibility of delayed drug toxicity. However, they must also look carefully at all the other potential causes, such as infection or organ failure, which are often present and dangerous in their own right. The report serves as a reminder that in high-risk patients, the body's response to surgery is rarely due to a single cause, and careful monitoring is essential to distinguish between a drug reaction and the natural progression of a severe illness.
Drowning in papers in your field?
Get daily digests of the most novel papers matching your research keywords — with technical summaries, in your language.